She's just starting to realize salt, caffine,stress sets it off. Inbetween episodes her heartrate is low. She can't take warfarin, had internal bleeding because of her inconsistancy of taking the med along with diet. So she takes a baby aspirin and metoprolol. Her new cardiologist wanted her to take flecanide, she's afraid of a bad out come with this, and has not taken it. Tomorrow is the follow up appointment. He saw something of concern on the ECG?
I am her health care proxy, the roles of life are reversed. What should I ask the MD about this whole Afib matter? I do have a basic understanding of reading anECG and cardio physiology.
I want her to have her retirement years independant and happy, not compromised. She is 76 years.
Please tell me what questions I should ask and what I should be aware of. Thanks out there for your insight
If here episodes of AFib are rare (not every day?), and is the symptoms are tolerable, heart rate not "too" high (not sure what that means, but surely a resting rate of under 100 is not even tachycardia). Other symptoms are possible from AFib, for me it is mostly higher HR, which is controlled with a beta blocker.
Clot formation is a concern, but as I understand it the risk is proportional to the amount of time in AFib, that is if it averaged a few minutes a day (I'm just giving my sense, not a medical opinion) the clot risk is very small. We are all subject to unwanted clot formation, it is just that AFib increases the risk.
She can take aspirin but not warfarin? Again if the AFib is rare a aspirin may be sufficient clot mitigation. There are other anticoagulant drugs available, and I understand a new one expects to see approval in the USA this coming spring. They may be an alternative to warfarin for your mother, worth a discussion with her doctor.
It is my doctor's opinion that if the symptoms are tolerable "rate control" and "clot mitigation" are all that is needed, at least for us older folks (I'm 73) who are not running for exercise anyway. I have permanent AFib, so I take warfarin and have for several years.
Thank you for your responce. You have a logical approach to this arrhythmia, and she doesn't need any complications. I am going to see what the MD says.
Jerry, I am sure now that I experienced 3.5 days of Afib when my thyroid med was too high, and I was inadvertantly left on high doses of calcium supplements for a year. At age 50 I have mild calcifications of my heart valves with mild regurg. Incomplete Rt bundle branch block,constant PVC's( worse at night)55% left ejection fraction. I understand that this is normal for someone age 65. So I just had things sped up a bit. The days of Afib were the worse, how does a person get used to that?
The symptoms from AFib vary greatly. I think the standard approach is to determine the impact these symptoms have on one's quality of life. If the impact is very bad, then all measures to stop the AFib should be taken, including invasive surgery. But, as there is no guarantee that any procedure will work, if one can "live" with the symptoms, my case, then don't take any big risks trying to stop the AFib. I have undergone open heart surgery at age 67, and the surgeon did a mini-maze procedure to block AFib signal paths, but it didn't work... but the main reason I underwent surgery was to repair a mitral valve - that was a success.
For those who are unable to get their HR under control, lower to reasonable levels of less than 100 at rest, and/or are unable to tolerate anti coagulation medication, living with AFib is difficult (impossible?).
I would definitely wait and see what the MD says tomorrow. Since she knows what triggers it, it might be easier to control than not necessarily having triggers. I was taking Flecainide and baby aspirin for a few months. It worked pretty well. I didn't have any side effects from it. But I would wait and see what the doctor suggests. He may scrap the Flecainide idea because of her ECG results, who knows. Also if she's really worried about starting Flecainide, have her asked to be monitored. You can stay in the hospital for the first 3 days under observation. I couldn't do that since I stay home with my young kids, but my doctor did hook me up to a 30 day monitor. That gives me peace of mind, especially when switching medications.
If she can tolerate Flecainide, then I found it to be a marvellous drug for controlling the episodes and had four free months on this before my ablation. Since that, I am now off anticoagulants and Flecainide to see if the procedure is a success. If episodes did reoccur, it is a comfort to me to know that Flecainide is there. I know they do check out your coronary arteries etc with a scan before commencing this drug however.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.